Puerto Rico, 2014

Damaging Wind in Puerto Rico, September 5, 2014

September 5, 2014 · NWS SJU · 1 event in 1 county or zone

Strong thunderstorms with heavy rain and intense lightning developed across the western portion of PR as a tropical wave continued to move west and out of the local area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Strong thunderstorms with heavy rain and intense lightning developed across the western portion of PR as a tropical wave continued to move west and out of the local area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 5, 11:04 AM AST, 3 hours 51 minutes earlier.

Area forecast discussion, Sep 5, 11:04 AM AST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1104 AM AST FRI SEP 5 2014

.UPDATE...TROPICAL WAVE AXIS NOW SOUTH OF HISPANIOLA/MONA PASSAGE
WITH SOME TRAILING MOISTURE BEING LIFTED ACROSS THE REGION IN THE
PREVAILING EAST TO SOUTHEAST LOW LEVEL WIND FLOW. LATEST TJSJ 05/12Z
SOUNDING AS WELL AS BLENDED TPW SHOWED PWAT VALUES STILL AROUND
2.0 INCHES OR SO....WHILE TO THE EAST TKPK AND MACM SOUNDING
SHOWED GRADUAL DECLINE IN PRECIPITABLE WATER VALUES NOW BETWEEN
1.6-1.80 INCHES SUGGESTING DRIER AIR FILTERING FROM THE EAST.
STILL EXPECT THE COMBINATION OF AVAILABLE MOISTURE LOCALIZED
CONVERGENCE...DIURNAL HEATING AND LOCAL TERRAIN...WILL GIVE WAY TO
AFTERNOON CONVECTION ACROSS THE ISLANDS ESPECIALLY OVER PARTS OF
THE WEST INTERIOR AND NORTHWEST SECTIONS OF PUERTO RICO. SOME OF
THE SHOWERS AND STORMS MAY PRODUCE PERIODS OF LOCALLY HEAVY
DOWNPOURS...WHICH COULD LEAD TO MINOR FLOODING INCONVENIENCES IN
IN URBAN AREAS AS WELL AS ALONG SMALL STREAMS AND IN POOR DRAINAGE
AREAS. MINOR ADJUSTMENTS WERE MADE TO THE INHERITED SHORT TERM
FORECAST BASED ON PRESENT AND EXPECTED WEATHER CONDITIONS FOR THE
AFTERNOON AND EVENING HOURS.

&&

.AVIATION UPDATE...NO CHNG TO PREVIOUS AVN DISCUSSION.SO FAR VFR
CONDS ACROSS LCL FLYING AREA. SCT CLD LYRS BTW FL020-FL050...SOME
HIGH LVL CIRRUS AND CONVECTIVE DEBRIS CLDS BTW FL250-FL300 BEING
TRANSPORTED SW ACROSS THE REGION...AND EXPECTED TO INCR TO SCT-BKN
LYR DURG THE AFTN W PSBL MDT CONVECT TURB N OF PR W/ISOLD
TSRA.L/LVL WND FM E-SE 10-15 KTS BLO FL150...THEN BACKING AND BCMG
FM NW ABV TO WND MAX OF AROUND 60-65 KTS NR FL450.

&&

.MARINE UPDATE...LOCAL WINDS AND SEAS CONTINUED AT LESS THAN 5
FEET OVER MOST OF THE COASTAL WATERS...WITH WINDS OF 17 KNOTS OR
LESS. NO CHANGE EXPECTED FOR THE AFTERNOON AND EVENING HOURS WITH
OVERALL LIGHT TO MODERATE SEAS SO FAR EXPECTED FOR THE UPCOMING WEEKEND.

&&

.PREV DISCUSSION... /ISSUED 613 AM AST FRI SEP 5 2014/

SYNOPSIS...RIDGE ALOFT WILL CONTINUE TO ERODE AS TUTT ACROSS THE
CENTRAL ATLANTIC AMPLIFIES INTO THE NORTH AND EAST CARIBBEAN. AT
LOW LEVELS...TROPICAL WAVE WILL CONTINUE TO MOVE ACROSS THE
EASTERN CARIBBEAN THIS MORNING WITH NEXT TROPICAL WAVE PASSAGE
EXPECTED ON SUNDAY.

DISCUSSION...SCATTERED TO NUMEROUS SHOWERS WERE NOTED OVER THE
SURROUNDING WATERS OVERNIGHT. SOME SHOWERS AFFECTED THE U.S VIRGIN
ISLANDS AND EASTERN PUERTO RICO...INCLUDING VIEQUES. A TROPICAL
WAVE MOVING ACROSS THE AREA...WILL CONTINUE TO MOVE WEST AND WILL
MAINTAIN ACTIVE WEATHER MAINLY OVER THE CARIBBEAN WATERS. FOR THIS
AFTERNOON...MOISTURE ASSOCIATED WITH THIS WAVE...COMBINED WITH
DAYTIME HEATING AND LOCAL EFFECTS WILL PRODUCE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE LOCAL REGION MAINLY
DURING THE AFTERNOON HOURS. AFTER THE PASSAGE OF THIS WAVE...A
SLIGHTLY DRIER AIR MASS WILL ENCOMPASS THE LOCAL REGION
SATURDAY. HOWEVER...LINGERING MOISTURE WILL AID IN THE DEVELOPMENT
OF SHOWERS WITH ISOLATED THUNDERSTORMS MAINLY OVER THE WESTERN
INTERIOR.

IN THE LONG TERM...A TROPICAL WAVE LOCATED OVER THE FAR EASTERN
ATLANTIC WILL CONTINUE TO MOVE WEST DURING THE NEXT SEVERAL DAYS.
THIS WAVE IS EXPECTED TO APPROACH THE NORTHEAST CARIBBEAN BY THE
END OF THE NEXT WEEK.

AVIATION...TROPICAL WAVE ACROSS THE LOCAL REGION WILL CONTINUE TO
BRING SHRA/TSRA ACROSS THE FLYING AREA THRU LATE TONIGHT. SHRA WILL
MOVE ACROSS PR/USVI AS THE DAY PROGRESSES...RESULTING IN POSSIBLY
BRIEF MVFR CONDS IN THE PR/USVI TERMINALS. AFTERNOON SHRA/TSRA
ACTIVITY EXPECTED ACROSS WESTERN SECTIONS OF PUERTO RICO.
THEREFORE...MOUNTAIN OBSCURATIONS AND TEMPO MVFR/IFR CONDS ARE
LIKELY BTWN 05/17-21Z ACROSS WEST PR. E-ESE WIND FLOW OF 15-20 KT
EXPECTED BELOW FL200.

MARINE...SEAS UP TO 5 FEET AND WINDS UP TO 17 KNOTS ARE EXPECTED
OVER THE COASTAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  78  88  79 /  50  20  20  20
STT  88  79  89  80 /  50  30  30  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

09/25
Hazardous weather outlook, Sep 5, 6:32 AM AST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
632 AM AST FRI SEP 5 2014

AMZ710>745-PRZ001>013-061045-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
632 AM AST FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A TROPICAL WAVE WILL CONTINUE TO MOVE WESTWARD ACROSS THE LOCAL
REGION TODAY. VARIABLY TO MOSTLY CLOUDY SKIES AS WELL AS SHOWERS
AND ISOLATED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL CAN BE
EXPECTED WITH THIS WAVE. URBAN AND SMALL STREAM FLOODING IS
POSSIBLE ACROSS PORTIONS OF THE ISLANDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER TROPICAL WAVE WILL REACH THE ISLANDS ON SUNDAY. MOISTURE
WILL LINGER ACROSS THE REGION THROUGH AT LEAST MONDAY. LOCALIZED
FLOODING IN URBAN AREAS AND SMALL STREAMS IS ALSO POSSIBLE WITH
THIS WAVE.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-061045-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
632 AM AST FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A TROPICAL WAVE WILL CONTINUE TO MOVE WESTWARD ACROSS THE LOCAL
REGION TODAY. VARIABLY TO MOSTLY CLOUDY SKIES AS WELL AS SHOWERS
AND ISOLATED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL CAN BE
EXPECTED WITH THIS WAVE. URBAN AND SMALL STREAM FLOODING IS
POSSIBLE ACROSS PORTIONS OF THE ISLANDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER TROPICAL WAVE WILL REACH THE ISLANDS ON SUNDAY. MOISTURE
WILL LINGER ACROSS THE REGION THROUGH AT LEAST MONDAY. LOCALIZED
FLOODING IN URBAN AREAS AND SMALL STREAMS IS ALSO POSSIBLE WITH
THIS WAVE.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.

In the hours before

Special weather statement, Sep 5, 2:40 PM AST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
240 PM AST FRI SEP 5 2014

PRC011-083-093-097-051930-
ANASCO PR-MAYAGUEZ PR-MARICAO PR-LAS MARIAS PR-
240 PM AST FRI SEP 5 2014

AT 236 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
STRONG THUNDERSTORM OVER ANASCO AND LAS MARIAS...MOVING WEST AT 10
MPH. THIS THUNDERSTORM IS PRODUCING INTENSE LIGHTNING...HEAVY RAIN
AND STRONG GUSTY WINDS. IN ADDITION...SMALL HAIL COULD BE OBSERVED
WITH THIS STORM.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

JJA
Special weather statement, Sep 5, 2:47 PM AST, 8 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
240 PM AST VIERNES 5 DE SEPTIEMBRE DE 2014

PRC011-083-093-097-051930-
ANASCO PR-MAYAGUEZ PR-MARICAO PR-LAS MARIAS PR-
240 PM AST VIERNES 5 DE SEPTIEMBRE DE 2014

A LAS 2:36 PM AST...METEOROLOGOS DEL SERVICIO NACIONAL DE
METEOROLOGIA DETECTARON TRONADAS FUERTES SOBRE ANASCO Y LAS
MARIAS...MOVIENDOSE HACIA EL OESTE A 10 MPH. ESTA TRONADA ESTA
PRODUCIENDO RAYOS INTENSOS...LLUVIAUFERTE Y VIENTOS FUERTES EN
RAFAGAS. ADEMAS...PUDIERA OBSERVARSE GRANIZO PEQUENO CON ESTA
TORMENTA.

RAYOS INTENSOS HAN SIDO REPORTADOS CON ESTA TORMENTA. SI SE
ENCUENTRA EN EL EXTERIOR...MANTENGASE ALEJADO DE OBJETOS ALTOS COMO
LOS ARBOLES. MUEVASE AL INTERIOR DE SER POSIBLE. DE ENCONTRARSE EN
UN LUGAR SEGURO MANTENGASE ALEJADO DE PUERTAS Y VENTANAS Y EVITE
USAR LOS TELEFONOS SALVO EN CASO DE EMERGENCIA.

JJA/RVT

The radar

The San Juan radar (TJUA), 110 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mayaguez

When
September 5, 2:55 PM AST
Where
Mayaguez County, Mayaguez to 0.49 mi WNW of Mayaguez
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
18.200, -67.120

Tree branches were downed between roads PR-105 and PR-106 at Barrio Limon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2014Every state in 2014This day in weather historyWarnings in Puerto Rico, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540937.